Under pressure

For many teenage girls, there is nothing more sobering than an unwanted pregnancy - and the contraceptive pill has been providing security against this eventuality for the past five decades.

But according to new research, the pill, which has long been linked to high blood pressure, could also cause health problems for teenage users later in life. Researchers from the University of Western Australia discovered that of the teenagers questioned in their study, those who were on the pill had a 3 mm Hg higher blood pressure (BP) rating than those who were not. And as most had only been on the pill for a short time, this raised concerns about the long-term effects of the drug.

Dr Shirley McQuade of the Dublin Well Woman Centre says all young women requesting the contraceptive pill in Ireland have their blood pressure (BP) checked at their initial visit and are monitored regularly so any potential problems are detected early.

“We routinely see women three months after starting the pill to ensure they are taking it correctly, check BP and also that any side effects that they may have experienced in the first month or so have gone,” she says. “Women continuing on the pill are subsequently seen every six months and recording of BP is standard practice. BP naturally increases with age, increasing weight and if there is a family history of parents developing high BP in their 40s and 50s.”

“My advice to young women taking the contraceptive pill is that they need to exercise, have a healthy diet, watch alcohol intake and get regular sixmonthly check-ups - and if they develop any illnesses such as migraine or diabetes they should discuss their contraceptive choices with their prescribing doctor.

“In general, the pill is a safe long-term option which also has benefits; such as reduction in period pain and heavy periods, lowered risk of ovarian cysts and treatment for mild endometriosis.”

Dr Catriona Henchion of the Irish Family Planning Association says if high BP is an issue it is advisable to change the type of pill rather than stopping completely.

“If someone is experiencing problems with one type of pill, there is always the option to change to a different form,” she says. “The combined pill (oestrogen and progesterone) can cause BP to rise over the threshold in some women but if this happens, they can switch to a progesterone-only pill which is just as effective as a contraceptive and may help to reduce high blood pressure.”

“But as with any medication, it is important to have regular check-ups and discuss any changes with a doctor.”

For more information visit www.wellwomancentre.ie and www.ifpa.ie

More in this section

Puzzles logo
IE-logo

Puzzles hub

Visit our brain gym where you will find simple and cryptic crosswords, sudoku puzzles and much more. Updated at midnight every day.

great irish summer

From walking and hiking, to day trips and camping, your guide to holidays at home in 2021

Lifestyle
Newsletter

The best food, health, entertainment and lifestyle content from the Irish Examiner, direct to your inbox.

Sign up